MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS INTEGR MIA STEM LAT. W. TI/HA 6; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS INTEGR MIA STEM LAT. W. TI/HA 6; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Model Number 75000191
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that, during the course of a hip hemi arthroplasty for hip fracture, a sl-plus integr mia stem lat.W.Ti/ha 6 was determined necessary to provide a stable hip construct.After the stem was inserted, it was determined that the implant was expired (expiration date 6/2021).The charge nurse was notified and a decision was made to continue with the procedure for the following reasons: a spare implant could not be delivered to the or in less than 1.5 hours, the charge nurse determined the risk of waiting was not acceptable.The use of a standard offset was deemed also not an option due to a less stable hip construct.A risk for a unstable repair was also deemed unacceptable.The procedure was completed with the same device without delays.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during the course of a hip hemi arthroplasty for hip fracture, a sl-plus integr mia stem lat.W.Ti/ha 6 was determined necessary to provide a stable hip construct.After the stem was inserted, it was determined that the implant was expired (expiration date 6/2021).The charge nurse was notified and a decision was made to continue with the procedure for the following reasons: a spare implant could not be delivered to the or in less than 1.5 hours, the charge nurse determined the risk of waiting was not acceptable.The use of a standard offset was deemed also not an option due to a less stable hip construct.A risk for a unstable repair was also deemed unacceptable.The procedure was completed with the same device without delays.The device, used in treatment was not returned for investigation.The production documentation and the complaint history were reviewed.There are no indications that the part failed to match specification at the time of manufacturing.The risk is in line with the current risk management.According to ifu lit.No.12.23, ed.03/21 implants shall not be used if beyond expiration date, noted on the label: "the implants shall not be used in any surgical procedure after the expiration date printed on each device label.Careful planning is recommended to assure that all products provided for a surgery are within their expiration date.Implants, implant parts and instruments that can no longer be used may be returned to the manufacturer for proper disposal free of charge." review of past corrective actions was performed.No further escalation is required.Based on the available information a thorough investigation was not possible.The patient impact beyond what was reported cannot be assessed.The reviewed labels confirm the expiration date mentioned in the complaint description, therefore the relationship between the reported event and the device can be confirmed.The root cause of this issue is attributed to an user error, since devices beyond the expiration date shall not be used.To date, the need for further actions is not indicated.Smith and nephew is monitoring this device for further similar issues.Should additional information become available, this complaint will be reopened.

Brand Name
SL-PLUS INTEGR MIA STEM LAT. W. TI/HA 6
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13205749
Report Number9613369-2022-00004
Device Sequence Number4549796
Product Code LWJ
UDI-Device Identifier07611996092936
UDI-Public07611996092936
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K122296
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/11/2021
Device Model Number75000191
Device Catalogue Number75000191
Device Lot NumberA1407239
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/24/2021
Supplement Date Received by Manufacturer02/22/2022
Initial Report FDA Received Date01/10/2022
Supplement Report FDA Received Date02/24/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/13/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown